Alert archive / Oregon / Hazardous Seas Warnings in 2021
Hazardous Seas Warning 37, NWS Medford, OR
NWS Medford, OR issued this hazardous seas warning at May 30, 2021, 3:18 AM PDT. It took effect at May 31, 2021, 5:00 PM PDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 30, 2021, 3:18 AM PDT (10:18 UTC)
- In effect from
- May 31, 2021, 5:00 PM PDT
- Expired
- Jun 1, 2021, 3:04 AM PDT
- In force
- 10 hr
- Issued by
- NWS Medford, OR
The text
As transmitted.
848 WHUS76 KMFR 301018 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 318 AM PDT Sun May 30 2021 PZZ356-376-302330- /O.CON.KMFR.SC.Y.0056.000000T0000Z-210601T0600Z/ /O.NEW.KMFR.SE.W.0037.210531T2100Z-210601T0600Z/ Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 318 AM PDT Sun May 30 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT MONDAY... ...HAZARDOUS SEAS WARNING IN EFFECT FROM 2 PM TO 11 PM PDT MONDAY... * WHAT...For the Hazardous Seas Warning, very steep and hazardous seas 10 to 11 ft and north winds 30 kt with gusts up to 35 kt expected. For the Small Craft Advisory, north winds 20 to 30 kt with gusts up to 35 kt and seas 6 to 9 ft. Winds will trend stronger into Monday evening. * WHERE...Steep seas all areas, except very steep hazardous seas south of Pistol River from 8 nm to 40 nm from shore. * WHEN...For the Hazardous Seas Warning, from 2 PM to 11 PM PDT Monday. For the Small Craft Advisory, until 11 PM PDT Monday. * IMPACTS...Very steep and hazardous seas could capsize or damage vessels. Bar crossings will become especially treacherous. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Recreational boaters should remain in port. Commercial vessels should prepare for very steep seas and consider remaining in port until conditions improve. && $$ Visit us at https://www.weather.gov/Medford
4 follow-up statements
522 WHUS76 KMFR 302133 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 233 PM PDT Sun May 30 2021 PZZ356-376-311045- /O.EXT.KMFR.SC.Y.0056.000000T0000Z-210602T0600Z/ /O.EXT.KMFR.SE.W.0037.210601T0000Z-210601T1200Z/ Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 233 PM PDT Sun May 30 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 PM PDT TUESDAY... ...HAZARDOUS SEAS WARNING NOW IN EFFECT FROM 5 PM MONDAY TO 5 AM PDT TUESDAY... * WHAT...For the Hazardous Seas Warning, very steep and hazardous seas 10 to 11 ft and north winds 30 kt with gusts up to 35 kt expected. For the Small Craft Advisory, north winds 20 to 30 kt with gusts up to 35 kt and seas 6 to 9 ft. Winds will trend stronger into Monday evening. * WHERE...Steep seas all areas, except very steep hazardous seas south of Pistol River from 8 nm to 40 nm from shore. * WHEN...For the Hazardous Seas Warning, from 5 PM Monday to 5 AM PDT Tuesday. For the Small Craft Advisory, until 11 PM PDT Tuesday. * IMPACTS...Very steep and hazardous seas could capsize or damage vessels. Bar crossings will become especially treacherous. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Recreational boaters should remain in port. Commercial vessels should prepare for very steep seas and consider remaining in port until conditions improve. && $$ PZZ350-370-311045- /O.NEW.KMFR.SC.Y.0058.210601T0000Z-210602T0600Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- 233 PM PDT Sun May 30 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM MONDAY TO 11 PM PDT TUESDAY... * WHAT...North winds 15 to 20 kt with gusts up to 25 kt and seas 5 to 7 ft at 11 seconds expected. * WHERE...All areas until 5 AM PDT Tuesday morning, then from 3 nm offshore outward through 11 PM PDT Tuesday. * WHEN...From 5 PM Monday to 11 PM PDT Tuesday. * IMPACTS...Gusty winds and/or steep seas could capsize or damage smaller vessels. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should remain in port and avoid the area of hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
640 WHUS76 KMFR 310916 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 216 AM PDT Mon May 31 2021 PZZ356-376-312230- /O.CON.KMFR.SC.Y.0056.000000T0000Z-210602T0600Z/ /O.CON.KMFR.SE.W.0037.210601T0000Z-210601T1200Z/ Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 216 AM PDT Mon May 31 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT TUESDAY... ...HAZARDOUS SEAS WARNING REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM PDT TUESDAY... * WHAT...For the Hazardous Seas Warning, very steep and hazardous seas 10 to 11 ft and north winds 30 kt with gusts up to 35 kt expected. For the Small Craft Advisory, north winds 20 to 30 kt with gusts up to 35 kt and seas 6 to 9 ft. Winds will trend stronger into this evening. * WHERE...Steep seas all areas, except very steep hazardous seas south of Pistol River from 8 nm to 40 nm from shore. * WHEN...For the Hazardous Seas Warning, from 5 PM today to 5 AM PDT Tuesday. For the Small Craft Advisory, until 11 PM PDT Tuesday. * IMPACTS...Very steep and hazardous seas could capsize or damage vessels. Bar crossings will become especially treacherous. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Recreational boaters should remain in port. Commercial vessels should prepare for very steep seas and consider remaining in port until conditions improve. && $$ PZZ350-370-312230- /O.CON.KMFR.SC.Y.0058.210601T0000Z-210602T0600Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- 216 AM PDT Mon May 31 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 PM PDT TUESDAY... * WHAT...North winds 15 to 20 kt with gusts up to 25 kt and seas 5 to 7 ft at 11 seconds expected. * WHERE...All areas until 5 AM PDT Tuesday morning, then from 3 nm offshore outward through 11 PM PDT Tuesday. * WHEN...From 5 PM today to 11 PM PDT Tuesday. * IMPACTS...Gusty winds and/or steep seas could capsize or damage smaller vessels. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should remain in port and avoid the area of hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
560 WHUS76 KMFR 312100 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 200 PM PDT Mon May 31 2021 PZZ356-376-011000- /O.EXT.KMFR.SC.Y.0056.000000T0000Z-210602T0900Z/ /O.CON.KMFR.SE.W.0037.210601T0000Z-210601T1200Z/ Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 200 PM PDT Mon May 31 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 2 AM PDT WEDNESDAY... ...HAZARDOUS SEAS WARNING REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM PDT TUESDAY... * WHAT...For the Hazardous Seas Warning, very steep and hazardous seas 10 to 11 ft and north winds 30 kt with gusts up to 35 kt expected. For the Small Craft Advisory, north winds 20 to 30 kt with gusts up to 35 kt and seas 6 to 9 ft. * WHERE...Steep seas all areas, except very steep hazardous seas south of Pistol River from 8 to 40 nm from shore. * WHEN...For the Hazardous Seas Warning, from 5 PM this afternoon to 5 AM PDT Tuesday. For the Small Craft Advisory, until 2 AM PDT Wednesday. * IMPACTS...Very steep and hazardous seas could capsize or damage vessels. Bar crossings will become especially treacherous. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Recreational boaters should remain in port. Commercial vessels should prepare for very steep seas and consider remaining in port until conditions improve. && $$ PZZ350-370-011000- /O.EXT.KMFR.SC.Y.0058.210601T0000Z-210602T0300Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- 200 PM PDT Mon May 31 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 5 PM THIS AFTERNOON TO 8 PM PDT TUESDAY... * WHAT...North winds 15 to 20 kt with gusts up to 25 kt and seas 5 to 7 ft at 11 seconds expected. * WHERE...All areas south of Reedsport until 5 AM PDT Tuesday morning, then beyond 3 nm from shore through 8 PM PDT Tuesday. * WHEN...From 5 PM this afternoon to 8 PM PDT Tuesday. * IMPACTS...Gusty winds and/or steep seas could capsize or damage smaller vessels. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should remain in port and avoid the area of hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
670 WHUS76 KMFR 011004 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 304 AM PDT Tue Jun 1 2021 PZZ356-376-012315- /O.CAN.KMFR.SE.W.0037.000000T0000Z-210601T1200Z/ /O.CON.KMFR.SC.Y.0056.000000T0000Z-210602T0900Z/ Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 304 AM PDT Tue Jun 1 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM PDT WEDNESDAY... ...HAZARDOUS SEAS WARNING IS CANCELLED... * WHAT...For the Small Craft Advisory, north winds 15 to 25 kt with gusts up to 35 kt and seas 6 to 9 ft. * WHERE...All areas. * WHEN...Until 2 AM PDT Wednesday. * IMPACTS...Gusty winds and/or steep seas could capsize or damage smaller vessels. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should remain in port and avoid the area of hazardous conditions. && $$ PZZ350-370-012315- /O.CON.KMFR.SC.Y.0058.000000T0000Z-210602T0300Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- 304 AM PDT Tue Jun 1 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING... * WHAT...North winds 15 to 20 kt with gusts up to 25 kt and seas 5 to 7 ft at 11 seconds expected. * WHERE...All areas south of Reedsport until 5 AM PDT Tuesday morning, then beyond 3 nm from shore through 8 PM PDT Tuesday. * WHEN...From 5 PM this afternoon to 8 PM PDT Tuesday. * IMPACTS...Gusty winds and/or steep seas could capsize or damage smaller vessels. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should remain in port and avoid the area of hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this hazardous seas warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this hazardous seas warning went out at May 29, 10:44 PM PDT, 4 hours 34 minutes earlier.
Area forecast discussion, May 29, 10:44 PM PDT, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1044 PM PDT Sat May 29 2021
Updated AVIATION Section
.UPDATE...
Some updates were sent related to the marine forecast and related
headlines this evening. The remainder of the forecast looks very
much on track, so no further updates are needed.
&&
.DISCUSSION...
Temperatures came in pretty much as expected today. Numerical
models indicate that Sunday will be very similar to today with
high temperatures between 0 and 3 degrees of today's highs. Winds
will be quite similar, though possibly a tad higher in the late
afternoon on the west side. It's expected to be very warm and very
dry compared to the 1990-2020 normals.
As far as the forecast for Memorial Day and the peak of the heat
Tuesday, the forecast looks well on track, with high temperatures
within about a degree of what the latest data suggests. From
Wednesday onward the forecast appears to be leaning a bit too
warm, but there's plenty of time refine such finer details. ~BTL
&&
.AVIATION...For the 30/06Z TAF Cycle...Ceilings around 1000 feet AGL
developed at North Bend this evening and held firm for a few hours.
But, latest satellite imagery shows there could be some holes in the
next couple of hours there. Even so, expect IFR to redevelop
overnight and last into at least the first part of the morning. Also
expect LIFR/IFR down around Brookings overnight into Sunday morning.
Expect any lower ceilings to become VFR along the coast late Sunday
morning and Sunday afternoon, before lower ceilings return Sunday
evening.
The rest of the area will have VFR for the next 24 hours with just
some high clouds. Gusty north winds develop Sunday afternoon along
the coast, but afternoon breezes that develop inland will be fairly
typical for late May. -Spilde
&&
.MARINE...Updated 830 PM PDT Saturday 29 May 2021...The thermal
trough will remain in place through the first half of next week.
This will keep gusty north winds across the waters, mainly south of
Cape Blanco through the remainder of the weekend. The north winds
are expected to then expand north of Cape Blanco on Monday.
A northwest swell will continue to decay through tonight. This will
result in lowering seas north of Cape Arago through Sunday. Seas
will remain steep south of Cape Arago through this evening.
Later tonight through Monday evening, seas will remain steep south
of Cape Blanco, though south of Cape Sebastian there is the
potential for another brief episode of high and very steep seas with
winds approaching gale force Monday afternoon and evening. A light
west swell, approximately 4 ft at 10 seconds, will also be building
in through Monday evening.
There will be a trend of diminishing winds and seas as the thermal
trough pushes farther inland on Tuesday then low pressure disrupts
the pattern on Wednesday. -Spilde
&&
.FIRE WEATHER...Updated 100 PM PDT Saturday 29 May 2021...
A significant warming trend is expected Sunday through early next
week as high pressure amplifies along the West Coast. Temperatures
will peak across inland areas Tuesday with highs 20 to 25 degrees
above normal. This is likely to result in some record highs being
broken, primarily Tuesday, June 1st. Heat advisories are in effect
on Tuesday for valleys in Josephine, Jackson and western/central
Siskiyou Counties when temperatures are expected to soar into the
lower 100s (and locally higher in the lower Klamath River Valley).
Hot temperatures may linger for inland areas on Wednesday, June 2nd
depending on the timing of the ridge moving eastward. Low
temperatures will be about 10 degrees above normal Sunday night
through Tuesday morning.
During this period of warming, a thermal trough will be located
along the coast and bring breezy to gusty northeast winds to the
coastal ridges with breezy winds in the late afternoon and early
evening to many areas from the Cascades west. Moderate recoveries
are expected over the coastal ridges and inland over the higher
mountains. Daytime humidities are expected to be in the teens for
many inland areas each afternoon, except for slightly higher
humidities in the Umpqua Basin.
The high amplitude high pressure ridge responsible for the heat is
then expected to shift westward late Wednesday and Thursday, as a
shortwave trough arrives, bringing SW flow. Numerical models,
including the NBM, continue to indicate a slight potential for some
thunderstorms, mainly for areas east of the Cascades on Wednesday
then for areas further east, such as southeast Lake and eastern
Modoc counties on Thursday. There remains significant variability in
model solutions on the details of this disturbance so we will
continue to monitor the potential for thunderstorms in the forecast
for this period. -CC
&&
.PREV DISCUSSION... /Issued 223 PM PDT Sat May 29 2021/
DISCUSSION...Clear skies prevail across the forecast area this
afternoon and this will be the case for much of the forecast
period. Temperatures are running about 5 to 10 degrees degrees
warmer than this time yesterday, and this warming trend will
continue through the weekend and into next week. Some embedded
shortwaves in the zonal flow aloft will move through the region
today. This won't do much in the way of sensible weather, although
with some increased mid-level moisture across the southeastern
portion of the forecast area, there could be some cumulus
development across the higher terrain of the Warners and Summer
Rim area. Otherwise, a thermal trough at the surface will
strengthen as inland temperatures continue to warm.
Upper level ridging takes hold Sunday and strengthens through
Tuesday. This will bring the hottest temperatures of the year so
far, with afternoon readings reaching 15 to 25 degrees above normal.
Afternoon temperatures will continue to warm by about 5 degrees each
day through Tuesday, peaking in the triple digits for valleys west
of the Cascades and northern California Tuesday and Wednesday. East
of the Cascades, temperatures will peak in the mid 90s on Wednesday.
Temperatures won't cool much both Tuesday and Wednesday mornings,
and we've gone ahead and issued a Heat Advisory for the valleys of
Siskiyou, Jackson, and Josephine Counties for Tuesday when our
confidence is the highest (details found at NPWMFR). Guidance has
trended cooler with the high temperatures expected Wednesday,
although only by a few degrees. This gives us less confidence in
temperatures meeting advisory criteria, so have decided to hold off
on issuing anything for Wednesday. However, it will still be hot so
it's not out of the possibility that the advisory could be extended
into Wednesday.
This early season heat wave will certainly challenge records. The
best chance for record setting temperatures will be on Tuesday when
the heat is expected to peak, although records will be challenged on
Monday and Wednesday as well. Temperatures along the coast will be
warm as well, but not as significant as inland temperatures. Highs
are expected to be around 5 to 10 degrees above normal north of Cape
Blanco. South of Cape Blanco, the Chetco Effect will bring warmer
temperatures to Brookings/Gold Beach where highs in the 80s are
possible Monday and Tuesday. If you plan to seek relief from the
heat in area streams/rivers/lakes, please remember that water
temperatures will be very cold compared to the air temperature and
this can shock even the strongest of swimmers, so please use extra
caution.
While temperatures will be a few degrees cooler on Wednesday, the
cool down won't be more noticeable until Thursday and into next
weekend. Models and ensembles are in fairly good agreement that a
weak front will move through the region on Thursday. Ahead of this
front, thunderstorm chances will increase on Wednesday and again on
Thursday. While confidence is low in any details at this time, the
best chances look to be east of the Cascades during the afternoon
periods. Stay tuned for updates as the time in question gets closer
and confidence increases. /BR-y
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Heat Advisory from 11 AM Tuesday to midnight PDT Tuesday night
for ORZ024-026.
CA...Heat Advisory from 11 AM Tuesday to midnight PDT Tuesday night
for CAZ080>082.
Pacific Coastal Waters...
- Small Craft Advisory until 11 PM PDT Monday for PZZ356-376.
- Small Craft Advisory until 11 PM PDT this evening for
PZZ350-370.
BTL/MAS/MilesThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 2:33 PM PDT | Small Craft Advisory | MFR | 48 hr |
Nearby
Hazardous Seas Warnings in Oregon, 2021Every hazardous seas warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.